Michigan, 2007

Damaging Wind in Michigan, May 14, 2007

May 14, 2007 · NWS APX · 1 event in 1 county or zone

More thunderstorms crossed Northern Michigan on the night of the 14th. One storm produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

More thunderstorms crossed Northern Michigan on the night of the 14th. One storm produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 14, 9:38 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, May 14, 9:38 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1038 PM EDT MON MAY 14 2007

.UPDATE...SURFACE LOW CENTER HAS REACHED UPPER MICHIGAN LATE THIS
EVENING. ASSOCIATED WARM FRONT REMAINS JUST NORTH OF THE STRAITS
AREA...WITH STRONG TO ISOLD SEVERE TSRA DEVELOPING ALONG AND NORTH
OF THIS BOUNDARY. ASSOCIATED COLD FRONT EXTENDS FROM THE LOW THRU
CENTRAL WISCONSIN INTO NRN IOWA...WITH ADDITIONAL STRONG TO ISOLD
SEVERE TSRA DEVELOPING ALONG AND JUST SOUTH OF THIS BOUNDARY. NRN
LOWER MICHIGAN IS STILL MAINLY DRY AT THIS HOUR...WITH ONLY ISOLD
SHRA MOVING ALONG THE LAKE HURON SHORELINE NEAR ROGERS CITY.
CONVECTION IMPACTING ERN UPR MICHIGAN HAS SO FAR BEEN RELATIVELY
BENIGN. STRONGER UPSTREAM CONVECTION HAS TENDED TO DIMINISH IN
INTENSITY WITH EASTWARD PROGRESSION INTO A MORE STABLE AIRMASS AND
DRIER LOW LEVELS. SURFACE LOW CENTER WILL TRACK EAST THRU UPPER
MICHIGAN...PUSHING JUST EAST OF ANJ BY 12Z. COLD FRONT WILL LAY INTO
ERN UPR AND NW LOWER MICHIGAN OVERNIGHT. NMRS SHRA/TSRA ALONG AND
JUST AHEAD OF THE FRONT WILL SPREAD INTO THIS REGION. MAJORITY OF
CONVECTION SHOULD REMAIN SUBSEVERE DUE TO LIMITED INSTABILITY DUE TO
LOSS OF ANY DIURNAL COMPONENT AS WELL AS RESIDUAL MID LEVEL WARM AIR
AHEAD OF THE FRONT. 700 MB TEMPS DO COOL A FEW DEGREES OVERNIGHT
WHICH COULD AID IN A FEW STORMS REACHING MARGINAL SEVERE CRITERIA.
WITH STRONG WIND FIELDS BUT SMALL DIRECTIONAL SHEAR...LARGE HAIL AND
DAMAGING STRAIGHT-LINE WINDS WILL BE THE PRIMARY THREAT FROM ANY
STORMS THAT DO BECOME SEVERE.

&&

.AVIATION...ISSUED 717 PM
VFR CONDITIONS WILL PREVAIL THROUGH EARLY EVENING AT ALL THREE TAF
SITES...WITH ONLY BKN MID/HIGH CLOUD DRIFTING THROUGH THE AREA.
WINDS WILL REMAIN GUSTY ACROSS THE ENTIRE AREA...THOUGH PARTICULARLY
AROUND TVC WHICH RESIDES WELL SOUTH OF WARM FRONT LIFTING ACROSS
NORTHERN MICHIGAN. EXPECT BREEZY SOUTH/SOUTHWEST WINDS TO CONTINUE
OVERNIGHT...THOUGH WITH INCREASING LOW LEVEL JET...LOW LEVEL WIND
SHEAR IS AGAIN A CONCERN DESPITE GUSTY SURFACE FLOW...ESPECIALLY
WITH 40 KNOTS OF FLOW JUST 2000 FEET OFF THE SURFACE. A COLD FRONT
DROPPING SOUTH WILL BRING INCREASING CHANCES FOR SHOWERS AND
THUNDERSTORMS...BEGINNING LATE THIS EVENING AND CONTINUING INTO
TOMORROW MORNING. VFR CONDITIONS WILL PREDOMINATELY PREVAIL...THOUGH
LOCALIZED REDUCTIONS IN BOTH VSBY AND CIGS ARE EXPECTED NEAR
THUNDERSTORMS. PLENTIFUL LOW LEVEL MOISTURE BEHIND THE FRONT WILL
BRING A RETURN TO MVFR CEILINGS DURING TUESDAY MORNING AS SHOWERS
CONTINUE.

&&

.DISCUSSION...ISSUED 302 PM
A BUSY NIGHT STILL ON TAP. PLENTY OF SUNSHINE ACROSS THE FORECAST
AREA...PUSHING TEMPS WELL INTO THE 70S IN THE SW (WHERE THE SUN HAS
SHONE LONGEST)...AND THRU THE 60S ELSEWHERE. BUT OUR AIRMASS HERE IS
STILL MOISTURE AND INSTABILITY-DEPRIVED...AS SURFACE DEW POINTS ARE
ONLY SLOWLY RISING THRU THE 40S. HOWEVER...A MUCH RICHER AIRMASS WAS
JUST UPSTREAM...WITH 50S AND NEAR 60 DEWPOINTS WEST OF LAKE MI. AS
THIS AIRMASS GETS ADVECTED INTO THE REGION... SHOWERS AND
THUNDERSTORMS WILL REDEVELOP. PRECIP CHANCES AND SVR THREAT ARE THE
MAIN CONCERNS TONIGHT.

TONIGHT...LOW PRESSURE...NOW A BIT NW OF DULUTH MN...WILL MOVE EAST
THRU THE NIGHT AND BE A BIT EAST OF THE SAULT BY DAWN. ASSOCIATED
COLD FRONT WILL MAKE IT THRU ROUGHLY THE NW HALF OF THE FORECAST
AREA BY 12Z. UPSTREAM CONVECTION APPEARS ELEVATED TO THIS POINT...
THOUGH SURFACE BASED CONVECTION IS EXPECTED BETWEEN MQT/DLH/MSP OVER
THE NEXT SEVERAL HOURS. PER SPC OUTLOOKS AND DISCUSSIONS...THIS MAY
BE INITIALLY SUPERCELLULAR...WITH A TRANSITION TO MULTICELL WITH
EMBEDDED LINEAR FEATURES WITH TIME.

SURGE OF SOUPY 850MB AIR (DEW POINTS 10 TO 12C) ARRIVES IN
EASTERN UPPER MI AT AND AFTER 21Z. FROM THAT POINT ON...POTENTIAL
FOR STRONG/SVR CONVECTION EXISTS. ALREADY SOME SVR STORMS IN MQT
METRO AREA. STATIONARY FRONT REMAINS HUNG UP JUST SOUTH OF THE ST
MARYS RIVER VALLEY...WHERE ESE SURFACE WINDS PREVAIL...VS SOUTH
WINDS TO THE SOUTH. THANKS TO THE MARINE MODIFICATIONS OF THE LOW
LEVEL AIRMASS...SURFACE-BASED INSTABILITY SHOULD NEVER BE REALIZED
IN EASTERN UPPER. THIS IS A VERY GOOD THING...GIVEN THE AMOUNT OF
SHEAR AND THE PRESENCE OF THE FRONT.

AXIS OF ELEVATED INSTABILITY...WITH MUCAPES AROUND 1K J/KG...WILL
MAKE ONLY SLOW SE-WARD PROGRESS THRU THE NIGHT. THUS IT IS STILL
RATHER DOUBTFUL WHETHER PRECIP WILL MAKE IT TO THE SE ZONES BY DAWN.
WILL CARRY NUMEROUS STORMS IN EASTERN UPPER MI/STRAITS AREA IN THE
EVENING (WITH CHANCE SOUTHWARD TO APN/WATERS/WELLSTON). FOR
OVERNIGHT...WILL EXPAND NUMEROUS POPS SOUTHWARD TO CAD/GRAYLING/
APN...WITH CHANCE TO THE SOUTH. HWO WILL CONTINUE WILL MENTION A
CHANCE OF SVR ANYWHERE...AS BETTER ELEVATED INSTABILITY DOES MAKE TO
THE SOUTHERN ZONES BY DAWN (THOUGH OBVIOUSLY RISK IS MORE
CONDITIONAL THERE). MAIN SVR THREAT WILL BE HAIL...AS CONVECTION
WILL REMAIN ELEVATED. HOWEVER...WELL ORGANIZED BOW ECHOES COULD
BRING WIND DOWN (AIDED BY 40KT 850 WINDS AND 60KT 500MB WINDS)...
PARTICULARLY IN NORTHERN LOWER MI WHERE STABLE LOW LEVEL AIRMASS
WILL BE SOMEWHAT LESS DEEP.

ZOLTOWSKI

TUESDAY...COLD FRONT WILL PROGRESS SLOWLY ACROSS THE CWA AND WILL
STRETCH FROM THE SOUTHERN TIP OF LAKE MICHIGAN TO AROUND THE THUMB
AREA OF SOUTHEAST LOWER.  UPPER LEVEL DIVERGENCE COMBINED WITH
MODEST -DIV Q AND 850-700MB FGEN WILL SUPPORT WIDESPREAD PRECIP THAT
WILL MOVE FROM THE NORTHWEST TO SOUTHEAST THROUGH THE DAY.  SHOWERS
WILL BE OCCASIONALLY ACCOMPANIED BY RUMBLES OF THUNDER...ESPECIALLY
AHEAD OF THE FRONT MOSTLY ACROSS NORTHERN LOWER...WHERE THE LARGEST
INSTABILITY WILL RESIDE.  THIS INSTABILITY WILL NOT BE ALL THAT
GREAT...HOWEVER...WITH ELEVATED INSTABILITY TO START THE MORNING
BETWEEN 200-500 J/KG.  THE NAM SHOWS THAT SURFACE INSTABILITY
(500-900 J/KG) DOES DEVELOP OVER THE SE ZONES WHERE THE FRONT WILL
PASS THROUGH DURING THE EARLY AFTERNOON...BUT CERTAINLY DEPENDS UPON
HOW MUCH HEATING IS REALIZED. BELIEVE THAT CLOUD COVER WILL BE A
LIMITING FACTOR...ENOUGH TO KEEP ONLY A CHANCE OF THUNDER IN THE
GRIDS.   WITH THE LIMITED INSTABILITY...BELIEVE THE SEVERE CHANCES
ARE MINIMAL AS WELL AND MOSTLY CONFINED TO THE FAR SE COUNTIES WHERE
AN ISOLATED DAMAGING WIND OR LARGE HAIL EVENT MAY OCCUR.  DRIER
CONDITIONS WILL MOVE IN BEHIND THE FRONT...BUT WITH THE UPPER LEVEL
TROUGH MOVING IN...HAVE KEPT A CHANCE FOR A SHOWER ACROSS EASTERN
UPPER AND NORTHWEST LOWER THROUGH THE AFTERNOON.

TUESDAY NIGHT THROUGH WEDNESDAY...LINGERING SHOWERS MAY STILL IMPACT
THE FAR SE CWA DURING THE EVENING WHILE THE UPPER LEVEL TROUGH WILL
ROTATE ACROSS THE WESTERN GREAT LAKES.  PLENTY OF LOW TO MID LEVEL
MOISTURE WILL MOVE ITS WAY ACROSS THE AREA WHICH WILL PREVENT MUCH
CLEARING AND KEEP THE CLOUDS AROUND FOR MUCH OF THE NIGHT.  NAM
BRINGS IN CONSIDERABLY MORE MOISTURE THAN THE GFS...ESPECIALLY
ACROSS EASTERN UPPER WHERE A NAM SOUNDING SHOWS DRIZZLE IS
POSSIBLE.  THIS IS MOST LIKELY DUE TO CONVERGENCE ALONG A SHARP
SECONDARY 850MB TROUGH AXIS LEADING BACK TO THE SHORTWAVE WHICH WILL
BE DIVING ACROSS ONTARIO DURING THE NIGHT.  THE NAM SHOWS THIS
TROUGH MOVING ACROSS THE AREA OVERNIGHT...WHEREAS AS THE GFS AND THE
UKMET SHOW A BROADER TROUGH WHICH REMAINS NORTH OF THE AREA.  WILL
SIDE WITH THE DRIER SOLUTIONS AND KEEP THE REMAINING AREA OUTSIDE OF
THE SE CWA DRY FOR NOW.  SHORT WAVE AND ASSOCIATED MID-LEVEL COLD
POOL (500MB TEMPS BETWEEN -27 TO -30C) MOVES ACROSS THE GREAT LAKES
ON WEDNESDAY.  BROAD DEEP LAYER CYCLONIC FLOW AND STEEP 850-700MB
LAPSE RATES BETWEEN 7-8 C/KM COMBINED WITH DAY TIME HEATING SUPPORT A
WIDESPREAD STRATO-CU DECK WITH A CHANCE OF SHOWERS DEVELOPING DURING
PEAK HEATING MOSTLY IN THE AFTERNOON.  TEMPERATURES WILL BE ON THE
COOL SIDE RANGING FROM THE LOW TO MID 50S.

THURSDAY THROUGH MONDAY...MODELS ARE IN GOOD AGREEMENT OVER THIS
PERIOD IN GENERAL.  LARGE SCALE SUBSIDENCE OCCURS ON THURSDAY AS THE
UPPER LEVEL TROUGH DEPARTS TO THE EAST AND CANADIAN HIGH PRESSURE
SETTLES OVER THE GREAT LAKES.  EARLY MORNING CLOUDS LOOK TO DEPART
WHICH SHOULD LEAD TO MOSTLY SUNNY SKIES BY MID-MORNING.
TEMPERATURES STILL LOOK TO REMAIN ON THE COOL SIDE...HOWEVER...WITH
850MB TEMPERATURES IN THE LOW SINGLE DIGITS (LOW TO MID 60S HIGHS).
TEMPERATURES MODERATE GOING INTO FRIDAY AS RETURN FLOW KICKS IN WITH
THE SURFACE HIGH MIGRATING TO THE SE OF THE AREA.

MEANWHILE...ENERGY MOVING ACROSS HUDSON BAY WILL TRY TO DROP A COLD
FRONT ACROSS THE AREA ON SATURDAY.  NOT EXACTLY SURE HOW MUCH THIS
FRONT WILL IMPACT THE AREA WITHOUT MUCH UPPER LEVEL SUPPORT AND
BUILDING HEIGHTS OVER THE GREAT LAKES AHEAD OF PACIFIC ENERGY MOVING
INTO THE INTERMOUNTAIN WEST.  WILL INTRODUCE A CHANCE OF A RAIN
SHOWER ACROSS EASTERN UPPER AND A SLIGHT CHANCE OF A SHOWER ACROSS
NORTHERN LOWER.  THIS FRONT LOOKS TO WASH OUT OVER THE AREA ON
SUNDAY AS RETURN FLOW REESTABLISHES ITSELF...WHICH WILL HELP
INCREASE 850MB TEMPS IN THE LOW TEENS FOR MONDAY.

MPC

&&

.APX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 14, 9:53 PM EST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1053 PM EDT MON MAY 14 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-151000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
1053 PM EDT MON MAY 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...OVERNIGHT

SHOWERS AND THUNDERSTORMS ACROSS EASTERN UPPER MICHIGAN AND THE
STRAITS AREA WILL EXPAND SOUTHWARD INTO MUCH OF NORTHERN LOWER
MICHIGAN OVERNIGHT. A FEW OF THESE STORMS COULD BE SEVERE...
PRODUCING HAIL AS LARGE AS A QUARTER...AND A FEW WIND GUSTS TO 60
MPH. SEVERE STORMS ARE POSSIBLE ACROSS ALL OF NORTHERN
MICHIGAN...THOUGH THE BEST CHANCE IS NEAR AND NORTH OF A LINE FROM
MANISTEE TO GRAYLING TO ALPENA...INCLUDING EASTERN UPPER MICHIGAN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS
OF EASTERN UPPER...AND ALL OF NORTHERN LOWER TUESDAY. THERE IS A
SMALL CHANCE THAT A FEW STORMS MAY BECOME SEVERE IN NORTHERN LOWER
MICHIGAN. SEVERE STORMS WILL BE POSSIBLE IN THE MORNING THROUGH MID
AFTERNOON. ANY SEVERE STORMS COULD WIND GUSTS TO 60 MPH...AND HAIL
AS LARGE AS PENNIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

JZ

The radar

The NCL Michigan radar (KAPX), 51 km away, was scanning. The volume nearest the first event began at 04:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Antrim

When
May 14, 11:24 PM EST
Where
Antrim County, Kewadin
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
44.930, -85.370

Numerous tree limbs were downed. A slide was blown off of a playset in a backyard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30655.